Pennsylvania, 2010

Flash Flooding in Pennsylvania, September 30, 2010

September 30, 2010 · NWS BGM · 4 events in 4 counties and zones

An upper level low pressure system interacting with abundant tropical moisture from the remnants of what had been Tropical Storm Nicole dropped 2 to 7 inches of rain across northeast Pennsylvania. Steady and occasionally heavy rain fell across much of northeast Pennsylvania, causing flash flood problems, as well as minor flooding of the larger main stem rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level low pressure system interacting with abundant tropical moisture from the remnants of what had been Tropical Storm Nicole dropped 2 to 7 inches of rain across northeast Pennsylvania. Steady and occasionally heavy rain fell across much of northeast Pennsylvania, causing flash flood problems, as well as minor flooding of the larger main stem rivers. The rain and flooding continued into the overnight and next day (October 1), especially across parts of the northern Poconos. Locally higher amounts of rain were reported, with the highest amount of 10.38 inches in Moscow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 30, 6:32 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 30, 6:32 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
732 PM EDT THU SEP 30 2010

.SYNOPSIS...
HEAVY RAIN WILL CONTINUE OVER CENTRAL NEW YORK AND NORTHERN
PENNSYLVANIA TONIGHT. THE REMNANTS OF TROPICAL STORM NICOLE WILL
MOVE NORTH TONIGHT...WITH AN ADDITIONAL AREA OF MOISTURE PLASTERING
THE POCONOS AND WESTERN CATSKILLS WITH HEAVY RAIN LATE TONIGHT.
FLOODING IS LIKELY...ESPECIALLY ALONG SMALL STREAMS AND
CREEKS...WITH MAIN STEM RIVER FLOODING ALSO POSSIBLE. A COLD
FRONT WILL SWEEP THROUGH THE REGION EARLY FRIDAY MORNING WITH
IMPROVING...BUT COOLER WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
NORTH-SOUTH ORIENTED WARM FRONT BISECTED CENTRAL NY AND NORTHEAST PA
THIS AFTERNOON. HVY RAIN BANDS CONTINUED WITHIN THERMALLY DIRECT 300
MB JET STREAK CIRCULATION...AIDED BY THE LOW LVL FRONTAL CONVERGENCE
AND ATTENDANT STRONG MIDLVL FRONTOGENESIS. AXIS OF HVY RAIN HAS
SHOWN TENDENCY TO PIVOT WEST OF I-81...AND RUC/NAM/GFS MODELS ARE IN
GOOD AGREEMENT THAT HVY RAIN AXIS WILL BE MAINLY IN THIS AREA
THROUGH 00Z-03Z. WE HAVE MADE CONTINUAL UPWARD ADJUSTMENTS TO THE
QPF IN THIS AREA. UPDATED RIVER MODEL RUNS SHOULD HAVE HIGHER FCST
STAGES AS A RESULT OF THIS HEAVY RAIN AXIS IN THE CHEMUNG BASIN AND
DOWNSTREAM INTO THE NORTH BRANCH SUSQUEHANNA.

LATER TONIGHT...ACTUAL REMNANT CIRCULATION OF FORMER TS NICOLE WILL
BE LIFTING NORTH-NORTHEAST TOWARD OUR REGION. CURRENT RADAR/SATL
TRENDS OF THE MOISTURE PLUME WOULD SUGGEST A SLIGHTLY FURTHER WEST
TRACK OF THE NEXT HVY QPF ZONE...WHICH IS CAPTURED BEST BY THE
GFS...AND TO A DEGREE THE ECMWF. OTHER MODELS SUGGEST A NEAR MISS
TO THE EAST. WE THINK AN ADDITIONAL 3-5 INCHES OF RAIN WILL BE
POSSIBLE OVER THE POCONOS AND WESTERN CATSKILLS/DELAWARE RIVER
BASINS AS THIS FEATURE MOVES THROUGH WITH LESSER AMOUNTS OF 1 TO 3
INCHES ELSEWHERE TO THE WEST. SIGNIFICANT SMALL STREAM FLOODING
WILL BE LIKELY TONIGHT...AND MAJOR RIVERS WILL RAPIDLY RISE TO
MINOR TO MODERATE FLOODING. IN CONTRAST...THE SFC COLD FRONT WILL
BE ADVANCING ACROSS WRN NY AND HELPING TO PUSH THE DRIER AIR AND
BACK EDGE OF RAIN THROUGH THE WESTERN COUNTIES BY 12Z FRIDAY.

THE STRONG GRADIENT WIND GUST CONCERN AND SEVERE THUNDERSTORM
CONCERN FOR OUR AREA IS MINIMAL AT BEST. THE ZONES NEAR THE WESTERN
CATSKILLS AND NORTHEAST PA WOULD HAVE THE HIGHEST PROBABILITY FOR
SEVERE CONVECTION AS THAT IS THE AREA BREAKING OUT MORE INTO THE
DESTABILIZING WARM SECTOR. THE SHEAR IS NO DOUBT STRONG...BUT AGAIN
IT IS A MINOR CONCERN GIVEN OVERCAST AND LACK OF INSTABILITY FOR
DEEP THUNDERSTORMS. ALSO...TOO MUCH SYNOPTIC UPWARD MOTION TO
WARRANT MUCH CONCERN ABOUT STRONG GRADIENT WINDS ALOFT MIXING
DOWN. IF ANYTHING...SOME GUSTS TO 40 MPH ARE POSSIBLE HIGHEST
ELEVATIONS THIS EVENING.

TEMPS NOT GOING TO FAR TONIGHT...ESPECIALLY EAST. WESTERN COUNTIES
MAY COOL A BIT MORE WITH A LATE FROPA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SOME DISAGREEMENT ON EASTWARD PROGRESSION OF THIS SYSTEM EARLY ON
FRIDAY WITH THE ECMWF SLOWER AND STRONGER WITH NICOLE...AND WAS STILL
PRODUCING COPIOUS AMOUNTS OF RAINFALL OVER THE WESTERN CATSKILLS
THROUGH 18Z FRIDAY. OTHER MODELS ARE MORE PROGRESSIVE AND TAPER
THE RAIN OFF BY MID MORNING FRIDAY WITH HIGH PRESSURE BUILDING IN
SLOWLY DURING THE DAY. WILL LEAN WITH THE CONSENSUS AND GET THE
RAIN MOVING EAST OF HERE EARLY TOMORROW. BUT...THERE REMAINS A
BROAD TROF WITH UPR LVL IMPULSES ROTATING THROUGH TO WARRANT
MAINTAINING SHOWERS...ESPECIALLY AS COLDER AIR WORKS SOUTH AND
INCREASES LAKE INSTABILITY PARAMETERS ACROSS UPSTATE NY. SFC HIGH
PRESSURE BUILDS IN THROUGH SUNDAY BUT INCREASINGLY COLDER
NORTHWEST FLOW FROM 850 MB DOWN TO THE SFC WILL MAINTAIN LAKE
CLOUDS AND SPOTTY SHOWERS. GFS DROPS 850 MB TEMPS TO -2C...NAM A
BIT WARMER.

BLENDED MOS GUIDANCE WILL SUFFICE DURING THESE PERIODS ON THIS BUSY
DAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MUCH UNCERTAINTY DUE TO A CLOSED UPPER LEVEL LOW THAT FORMS
OVER WV BY TUESDAY THEN SLOWLY LIFTS NORTHEAST AT THE END OF THE
WEEK. SFC LOWS MOVG UP THE COAST COULD BRUSH THE SE COUNTIES SUNDAY
NIGHT AND MONDAY THEN A BETTER CHANCE EVERYWHERE WED NGT TO THU NGT
WITH A SECOND SFC COASTAL LOW. TEMPERATURES START OUT BELOW NORMAL
AND WARM TO AROUND NORMAL BY THE END OF THE LONG TERM. AT THE START
WITH ANY CLEARING A FROST COULD OCCUR.

DUE TO TIME CONSTRAINTS...AND ONGOING RAIN AND FLOODING WENT WITH
HPC GUIDANCE.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
IFR AND LIFR RESTRICTIONS CONTINUE OVERNIGHT IN WIDESPREAD HEAVY
RAINS. IMPROVEMENT SLOWLY OCCURS AFTER 15Z WITH CIGS LIFTING TO
MVFR CATEGORY AND RAIN COMING TO AN END.

WINDS HAVE SHIFTED TO THE N-NW AT ALL BUT AVP WITH GUSTS TO NR
25KTS AS TROUGH MOVES THROUGH. EXPECT WINDS TO SWITCH TO THE
NORTHWEST AT AVP AROUND MIDNIGHT. WINDS CONTINUE FROM THE
NORTHWEST THROUGH THE DAY FRIDAY.

OUTLOOK...

FRI NIGHT...POSSIBLE RESTRICTIONS...WITH LOWER CEILINGS/FOG.

SAT AND SUN...MAINLY VFR...POSSIBLE MVFR IN SHOWERS...MOSTLY IN
NY.

MON AND TUE...VFR.

&&

.HYDROLOGY...
WIDESPREAD HEAVY RAIN WILL LEAVE BEHIND A TOTAL RAINFALL RANGE OF
4 TO 7 INCHES...AND LOCALLY HIGHER AMOUNTS BY FRIDAY MORNING. THIS
WILL CAUSE FLOODING ALONG MANY SMALL STREAMS AND CREEKS IN THE
REGION...ALONG WITH MINOR TO MODERATE FLOODING OF CERTAIN POINTS
ALONG THE MAIN STEM SUSQUEHANNA...DELAWARE AND CHEMUNG RIVERS AND
THEIR TRIBUTARIES. CHECK THE ADVANCED HYDROLOGIC PREDICTION SYSTEM
WEB PAGES FOR SPECIFICS. HTTP:/WATER.WEATHER.GOV

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH FRIDAY MORNING FOR PAZ038>040-043-044-047-
     048-072.
NY...FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH FRIDAY MORNING FOR PAZ038>040-043-044-047-
     048-072.
NY...FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...TAC
AVIATION...MLJ/PVN
HYDROLOGY...
Hazardous weather outlook, Sep 30, 2:44 PM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT THU SEP 30 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
344 PM EDT THU SEP 30 2010

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO REPORT RAINFALL TOTALS
AND ANY FLOODING OBSERVATIONS.

In the hours before

Local storm report, Sep 30, 4:50 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
550 PM EDT THU SEP 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            COVERT                  42.58N 76.67W
09/30/2010                   SENECA             NY   TRAINED SPOTTER

            THREE INCHES OF RAIN HAS FALLEN. BASEMENTS FLOODED AND
            CREEKS ARE AT BANKFULL.

&&

PN
Special weather statement, Sep 30, 5:20 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 PM EDT THU SEP 30 2010

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-010130-
BROOME-CHENANGO-DELAWARE-LACKAWANNA-LUZERNE-NORTHERN WAYNE-OTSEGO-
PIKE-SOUTHERN WAYNE-SULLIVAN-SUSQUEHANNA-WYOMING-
620 PM EDT THU SEP 30 2010

...STRONG GUSTY WINDS ACCOMPANYING HEAVY RAINFALL ACROSS THE
REGION EARLY THIS EVENING...

STRONG SOUTHERLY WINDS...WITH GUSTS IN THE 35 TO 50 MPH RANGE...WILL
AFFECT PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
THROUGH ABOUT 9 PM. THESE WINDS WILL PRIMARILY IMPACT AREAS ALONG
AND EAST OF THE INTERSTATE 81 CORRIDOR...AND ALSO ACROSS THE HIGHER
ELEVATIONS.

SINCE GROUNDS ARE SATURATED DUE TO TODAY'S HEAVY RAINFALL...WEAKLY
ROOTED TREES WILL TOPPLE OVER MORE EASILY...PERHAPS BRINGING POWER
LINES DOWN WITH THEM. SCATTERED POWER OUTAGES CAN ALSO BE EXPECTED.

LATER THIS EVENING...AFTER 9 PM...WINDS SHOULD BEGIN TO DIMINISH.

MJ
Local storm report, Sep 30, 5:33 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 PM EDT THU SEP 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            ROME                    43.23N 75.49W
09/30/2010                   ONEIDA             NY   TRAINED SPOTTER

            WATER OVER MANY ROADS IN ROME. 6-12 INCHES OF WATER OVER
            ERIE BLVD AND UNDER OVERPASSES ALONG ROAD. WALMART
            PARKING LOT FLOODED.

&&

PN
Special weather statement, Sep 30, 5:37 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
637 PM EDT THU SEP 30 2010

NYZ009-302300-
ONEIDA NY-
637 PM EDT THU SEP 30 2010

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SHOWER OR POSSIBLE THUNDERSTORM...CAPABLE OF PRODUCING STRONG
  GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
  FORESTPORT...AND MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WOODGATE AT 645 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4360 7510 4346 7509 4336 7516 4343 7539
      4352 7534 4361 7513 4361 7511

MLJ
Local storm report, Sep 30, 5:43 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
643 PM EDT THU SEP 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLOOD            MAINE                   42.20N 76.07W
09/30/2010                   BROOME             NY   EMERGENCY MNGR

            ASHLEY ROAD WASHED OUT IN TOWN OF MAINE

&&

PN
Local storm report, Sep 30, 7:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
810 PM EDT THU SEP 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     10 N HANCOCK            42.10N 75.28W
09/30/2010                   DELAWARE           NY   TRAINED SPOTTER

            POWER LINES AND 20-INCH DIAMETER TREES BLOWN DOWN WITH
            ROADS BLOCKED.

&&

PN

The radar

The Binghamton radar (KBGM), 116 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Luzerne

When
September 30, 9:00 PM EST to 11:00 PM EST
Where
Luzerne County, 4.03 mi NNW of Stoddartsville to 4.13 mi NNW of Stoddartsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.180, -75.670

Pennsylvania Route 115 was closed due to flooding.

Flash Flood, Lackawanna

When
September 30, 10:00 PM EST to 11:00 PM EST
Where
Lackawanna County, 0.69 mi N of Moscow to 0.19 mi NE of Moscow
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.340, -75.530

Several roads were washed out in Moscow. Also, Van Brunt Creek went out of its banks, resulting in two homes being evacuated.

Flash Flood, Wayne

When
September 30, 10:00 PM EST to 11:00 PM EST
Where
Wayne County, 0.86 mi SW of Bethany to Beech Grove
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.610, -75.290

Heavy rain caused flooding as several roads were closed in Dyberry Township. Also water flowed over a bridge in Buckingham Township.

Flash Flood, Susquehanna

When
September 30, 10:00 PM EST to 11:00 PM EST
Where
Susquehanna County, 0.69 mi N of Little Meadows to 0.83 mi NNW of Little Meadows
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.990, -76.130

Several roads were flooded in town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261754, 261755, 261756, 261757.